Nausea and Vomiting and MBC

Updated 
August 31, 2015

In metastaticinfo-icon breast cancer, nauseainfo-icon and vomiting can have a number of causes. These include

  • certain types of breast cancer treatment
  • medicines to manage pain, such as opioids
  • the cancer itself, especially if you have metastasisinfo-icon to your brain or digestive (or GI) system

Because of ongoing treatment, you are at higher risk for having nausea and vomiting as a side effectinfo-icon. Receiving larger treatment doses, or a combination of treatments that cause nausea and vomiting, increases the risk.

What You Can Do About Nausea and Vomiting

Before you start a new treatment, ask your doctor if it could cause nauseainfo-icon and vomiting. There are many medicines and other strategies that can prevent, lessen or stop them from happening.

If you’ve had nausea and vomiting from chemotherapyinfo-icon or other treatments in the past, know that your body could react differently this time. You may not have either side effectinfo-icon. Also, there may also be new anti-nausea or vomiting medicines that weren’t available when you were first diagnosed.

Here are some tips:

  • Work with your team to develop a plan for managing any nausea or vomiting that interferes with your daily life, and be sure to let them know of any strategies you plan to use.
  • Use your medicines as directed, even when the symptoms improve, so they will not return or worsen.
  • Tell your healthcare team if you feel nauseated or vomitinfo-icon. Keep a log of how long and how severe the side effects are and how well the antiemeticinfo-icon (medicineinfo-icon that helps against nausea or vomiting) helps. Be as specific as possible, and let your team know how much nausea and vomiting impact your life.
  • Jot down questions that you have, so you can remember and review them at your next office visit.

Severe nausea and vomiting can affect your nutritioninfo-icon, increase pain and reduce your quality of lifeinfo-icon. Severe symptoms can lead to a hospital stay because of problems like dehydrationinfo-icon. Contact your providers right away if you have this level of nausea and vomiting.

If nausea and vomiting interfere with your daily activities, your doctor may lower the doseinfo-icon of your treatment, delay your treatment by an extra week or temporarily stop treatment. You might also be able to switch to a different antiemetic that may not cause you to feel nauseated or to vomit as often.

Sometimes people don’t want to report side effects because they are worried that if the dose or timing of the medicine changes, the treatment will not be as effective. But most treatments have recommendations built-in to lower the dose or change the timing of the medicine if symptoms are of concern. Studies show that even if the dose is lowered or changed, the treatment will still work as well against the cancer. If the dose or change would not be effective, your healthcare providers would then change you to a different treatment.

Although one goal of your treatment is to keep the cancer under control for as long as possible, a second, equally important goal is to allow you to live a good life. Remember, your needs are an important part of your treatment plan. Open communication with your providers is very important. You and your providers will decide together whether continuing with a certain treatment is right for you.